INVESTIGATES: Questions raised about possible link between COVID-19 vaccines and hearing problems

Action News Jax’s medial expert Dr. Michelle Aquino weighs in.

JACKSONVILLE, Fla. — Dr. Inbal Cohen-Rasner is an award-winning composer, mother of two, and radiologist, who is used to making diagnoses, not receiving them.

“How scary is it?” asked Acton News Jax Ben Becker.

“I was devastated,” Cohen-Rasner said.

Action News Jax Investigates: ‘Vile, sickening odor’ in Jacksonville neighborhood

Cohen-Rasner said in September she was diagnosed in both ears with sudden sensorineural hearing loss – about a week after receiving the Moderna booster shot following a short bout with the common cold.

“Most of the doctors think it was viral or auto-immune,” Cohen-Rasner said.

“What do you think?” asked Becker.

Action News Jax Investigates: Street racers ignoring laws and safety in Jacksonville

“I don’t know yet. I started not to hear my kids, my husband,” Cohen-Rasner said.

“At first were you hearing buzzing?” asked Becker.

“Yes, I could hear this hiss frequently during the day and at night I couldn’t go to sleep,” Cohen-Rasner recalled.

That buzzing and hissing led to a condition called tinnitus that’s perceived in the ears, but it’s actually produced in the brain. When there is damage to the sensory cells inside your ears, the brain tries to adapt by causing the illusion of sound.

“Ultimately if you have tinnitus, it can lead to hearing loss,” said Dr. Michelle Aquino, who is Action News Jax’s medical expert and regularly works with COVID-19 patients at Baptist Health. Tinnitus can be caused by a variety of factors, including a head injury, sinus congestion, stress, anxiety, high blood pressure or an auto-immune disease -- but Aquino says the jury is still out if it’s tied to COVID-19 vaccines.

“Just because we see something after a vaccination, you can’t always say it’s because of the vaccine,” Aquino said. “That’s key and everyone needs to remember that.”

INVESTIGATES: HOA suing Jacksonville military family for $20,000 in attorney fees over $3.87 lien

According to the CDC’s Vaccine Adverse Event Reporting System (VAERS), there have been about 12,000 reports of tinnitus relating to COVID-19 vaccines -- out of 226 million Americans who have received at least one dose which works out to one case for every 19,000 people.

The CDC goes on to say, “VAERS reports alone generally cannot be used to determine if a vaccine caused or contributed to an adverse event or illness. Some reports may contain information that is incomplete, inaccurate, coincidental, or unverifiable.”

Becker emailed Moderna, as well as Pfizer and Johnson and Johnson to ask about any possible links between their vaccines and tinnitus.

INVESTIGATES: Jacksonville man quits IT job, makes a living by renting out his cars

Moderna never responded to Becker’s numerous requests for comment.

Pfizer said in a statement: “We take adverse events that are potentially associated with our COVID-19 vaccine very seriously. Tinnitus cases have been reviewed however no causal link has been established. To date, more than 2 billion of our COVID-19 vaccines have been delivered globally. It is important to note that serious adverse events that are unrelated to the vaccine are unfortunately likely to occur at a similar rate as they would in the general population.”

Johnson and Johnson acknowledged a link between its vaccine and Tinnitus in a statement: “Our primary goal is the safety and wellbeing of all those who use our products, and we are committed to working closely with health authorities around the world as necessary to provide the latest available safety information to patients, consumers and healthcare providers. Tinnitus was identified as an adverse event in our Phase 3 ENSEMBLE clinical trial and was included in the US COVID-19 Vaccine Fact Sheet when the vaccine was first authorized in February 2021. Following reports post-authorization, tinnitus has also been added to the “Post-Authorization Experience” section of the Fact Sheet. As the Fact Sheets note, these reactions are reported voluntarily, and it is not possible to reliably estimate their frequency or establish a causal relationship to vaccine exposure.”

INVESTIGATES: Spike in catalytic converter thefts

In August, both the FDA and the European Medicines Agency added tinnitus as a possible side effect to the Johnson and Johnson vaccine.

Cohen says she’s not anti-vaccine but wants to hit the right note by raising awareness and making the best choices for herself and her family.

“How hopeful are you that you will get all of your hearing back?” asked Becker.

“I’m not a fortune teller,” said Cohen-Rasner, who has regained 80% of her hearing with medication.

Law enforcement uses K9 scent kits to make sure missing loved ones return home safely

“Would you get Moderna again?” questioned Becker.

“No, I’m scared. If my kids need to take the vaccine I will look for Pfizer,” Cohen-Rasner said. “I will not take Moderna.”

Regulators maintain there is no causal relationship between tinnitus and the Moderna vaccine.

Experts say just because tinnitus could be a side effect of certain COVID-19 vaccines, that doesn’t mean vaccines are unsafe. If you are noticing any side effects from a COVID-19 vaccine, visit: https://vaers.hhs.gov/